Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 174, NWS Goodland, KS

June 11, 2016Logan County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 11, 2016, 3:59 PM CDT for Logan County, Wichita County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2016, 3:59 PM CDT (20:59 UTC)
Expired
Jun 11, 2016, 4:25 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

183 
WUUS53 KGLD 112059
SVRGLD
KSC109-203-112145-
/O.NEW.KGLD.SV.W.0174.160611T2059Z-160611T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM CDT SAT JUN 11 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 445 PM CDT

* AT 359 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
  LEOTI...MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3857 10150 3870 10150 3870 10148 3887 10148
      3879 10118 3854 10132
TIME...MOT...LOC 2059Z 201DEG 12KT 3863 10138 

HAIL...0.75IN
WIND...60MPH
 
$$

HUSTED
2 follow-up statements
046 
WWUS53 KGLD 112117
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM CDT SAT JUN 11 2016

KSC109-203-112145-
/O.CON.KGLD.SV.W.0174.000000T0000Z-160611T2145Z/
LOGAN KS-WICHITA KS-
417 PM CDT SAT JUN 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN LOGAN AND NORTH CENTRAL WICHITA COUNTIES...

AT 417 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTH OF
LEOTI...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN LOGAN AND NORTH CENTRAL WICHITA COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3863 10145 3870 10148 3887 10148 3879 10118
      3860 10131
TIME...MOT...LOC 2117Z 201DEG 12KT 3869 10135 

HAIL...<.75IN
WIND...60MPH
 
$$

HUSTED
926 
WWUS53 KGLD 112125
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM CDT SAT JUN 11 2016

KSC109-203-112134-
/O.CAN.KGLD.SV.W.0174.000000T0000Z-160611T2145Z/
LOGAN KS-WICHITA KS-
425 PM CDT SAT JUN 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN AND NORTH
CENTRAL WICHITA COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. A SIGNIFICANT
WEATHER ADVISORY HAS BEEN ISSUED FOR POTENTIAL DOWNBURST WINDS TO 50
MPH.

LAT...LON 3863 10145 3870 10148 3887 10148 3879 10118
      3860 10131
TIME...MOT...LOC 2123Z 201DEG 12KT 3871 10134 

$$

HUSTED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 11, 2:40 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
140 PM MDT SAT JUN 11 2016

.SHORT TERM...(This afternoon through Sunday)
Issued at 140 PM MDT Sat Jun 11 2016

Early afternoon WV imagery indicates a highly disorganized pattern
across the Plains with several weak vort maxes/shortwave troughs
within larger scale ridging. A region of weak region of mid level
rotation appears to be near the NE/KS state line near our
northeastern CWA, with mid level moisture converging along the CO
state line on the western extent of this feature.

This afternoon-evening: Extensive CU field has developed along and
east of the CO state line and a few thunderstorms have developed.
There is a substantial dry layer above the mixed layer, however the
combination of weak forcing and good instability and just enough
moisture convergence to overcome limitations of dry air mass in place.
Isolated thunderstorms will continue to be possible this this
pattern through sunset until loss of daytime heating/decoupling of
lower atmosphere cuts off thunderstorm potential.

DCAPE values 1500-1800 J/KG in Inverted-V type thermal environment
and steep mid level lapse rates should support microburst potential.
Due to the dry sub cloud layer of 10kft and warmer air mass it will
take fairly strong updrafts to produce severe hail. ML CAPE across
our eastern CWA exceeds 3000 J/KG, and in this environment we could
certainly see a few stronger updrafts and severe hail potential, so
this can't be ruled out. Sheer is weak and tendency will be for
thunderstorms to remain less organized (favoring pulse type
thunderstorms).

Tonight-Sunday: SW flow develops across the central Rockies by
Sunday afternoon with increasing forcing from the NW to SE. A LLJ
may support a few late night thunderstorms tonight, however guidance
has not been consistent on this signal. Better chances for
thunderstorms should spread across our northern CWA Sunday afternoon
as increasing forcing/moisture return combines with moderate
instability to produce increasing thunderstorm coverage. High res
guidance continues to show possibility for slow moving MCS across
the north and this is where other guidance also shows strongest
precip signal. Initially shear will be weak, however as a cold front
approaches the region increasing veering might support more
organized cells before potential mergers occur. In any case severe
thunderstorms are certainly possible based on the steep lapse rates
and CAPE values in excess of 2000 J/KG Sunday afternoon.

.LONG TERM...(Tuesday through Saturday)
Issued at 223 AM MDT Sat Jun 11 2016

On Tuesday a upper level trough, which will have moved from the
Southwestern U.S. and lift out across the Rockies and Central High
Plains Region, will produce a chance of showers and thunderstorms
for the area. Look for this activity to diminish by Tuesday
night/Wednesday morning.

Wednesday, the upper level trough will continue to move out of the
area as it deepens and become a closed low over the Northern Plains.
This will allow for an upper level ridge to build in behind it
and influence the High Plains with another round of dry conditions
with hot temperatures for the latter part of the week and into
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1120 AM MDT Sat Jun 11 2016

VFR conditions will continue through the TAF period at both KGLD
and KMCK terminals. South-southeast winds will increase during
the early TAF period at both terminals, with gusts 20-30kt through
sunset. A strong low level jet with 40-45kt winds will develop
late this evening leading to low level wind shear through
daybreak. Surface winds should decrease to 12kt (or less) after
sunrise with a general weakening of the surface gradient and LLJ
transitioning east. Other concern will be potential for
thunderstorms. A isolated thunderstorm can't completely be ruled
out this afternoon/evening and again after 09z, however confidence
is too low to include mention at this time.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...BW
AVIATION...DR
Hazardous weather outlook, Jun 11, 2:49 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT SAT JUN 11 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122000-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
149 PM MDT SAT JUN 11 2016 /249 PM CDT SAT JUN 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY ALONG AND EAST OF THE COLORADO STATE LINE. DAMAGING
WINDS AND HAIL TO THE SIZE OF QUARTERS WOULD BE THE MAIN THREATS
WITH ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
THROUGH MONDAY NIGHT. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS
MONDAY AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL ALONG
WITH HEAVY DOWNPOURS ARE POSSIBLE. THERE IS A CHANCE FOR
THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 11, 2:17 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT SAT JUN 11 2016

KSZ041-111945-
GREELEY KS-
117 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY UNTIL 145
PM MDT...

AT 116 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHWEST OF HORACE...OR 16 MILES SOUTHWEST OF TRIBUNE...MOVING
NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHERN GREELEY
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3832 10204 3847 10202 3845 10164 3826 10178
      3826 10205
TIME...MOT...LOC 1916Z 196DEG 15KT 3828 10192

DR
Special weather statement, Jun 11, 2:52 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT SAT JUN 11 2016

KSZ041-112015-
GREELEY KS-
152 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY COUNTY UNTIL
215 PM MDT...

AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF HORACE...OR 7 MILES WEST OF TRIBUNE...MOVING NORTH AT
25 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3842 10200 3863 10205 3868 10204 3867 10171
      3842 10177
TIME...MOT...LOC 1952Z 180DEG 21KT 3850 10189

DR
Special weather statement, Jun 11, 3:44 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM CDT SAT JUN 11 2016

KSZ042-112100-
WICHITA KS-
344 PM CDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA COUNTY UNTIL
400 PM CDT...

AT 344 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF LEOTI...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
WICHITA COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3853 10156 3870 10154 3870 10116 3849 10131
TIME...MOT...LOC 2044Z 198DEG 16KT 3859 10139

HUSTED
Special weather statement, Jun 11, 3:56 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT SAT JUN 11 2016

COZ092-112115-
CHEYENNE COUNTY CO-
256 PM MDT SAT JUN 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 315 PM MDT...

AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CHEYENNE WELLS...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHEYENNE WELLS.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 151.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3884 10236 3873 10205 3872 10205 3861 10214
      3861 10242
TIME...MOT...LOC 2056Z 204DEG 13KT 3865 10228

HUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 2:17 PM CDTSpecial Weather StatementGLDGreeley28 min
Jun 11, 2:52 PM CDTSpecial Weather StatementGLDGreeley23 min
Jun 11, 3:44 PM CDTSpecial Weather StatementGLDWichita16 min
Jun 11, 4:00 PM CDTSpecial Weather StatementGLDWallace15 min
Jun 11, 4:24 PM CDTSpecial Weather StatementGLDLogan36 min
Jun 11, 4:41 PM CDTSpecial Weather StatementGLDLogan19 min
Jun 11, 4:57 PM CDTSpecial Weather StatementGLDThomas18 min
Jun 11, 5:28 PM CDTSpecial Weather StatementGLDThomas17 min
Jun 11, 5:44 PM CDTSpecial Weather StatementGLDRawlins16 min
Jun 11, 6:00 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.